Indiana, 2013

Flash Flooding and Flood in Indiana, June 10, 2013

June 10, 2013 · NWS IND · 4 events in 3 counties and zones

A wide area of showers and thunderstorms moved over portions of central Indiana during the late evening of the 9th and the early evening of the 10th. Moderate to heavy rainfall trained over locations north of Indianapolis producing a few areas of flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
$2,000
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

A wide area of showers and thunderstorms moved over portions of central Indiana during the late evening of the 9th and the early evening of the 10th. Moderate to heavy rainfall trained over locations north of Indianapolis producing a few areas of flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jun 9, 11:56 PM EST, 39 minutes earlier.

Area forecast discussion, Jun 9, 11:56 PM EST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1256 AM EDT MON JUN 10 2013

.UPDATE...
THE AVIATION SECTION HAS BEEN UPDATED BELOW.

&&

.SYNOPSIS...
ISSUED AT 103 PM EDT SUN JUN 9 2013

A COUPLE OF ACTIVE WEATHER DAYS ARE AHEAD AS AN AREA OF LOW
PRESSURE OVER IOWA PUSHES TOWARD AND THEN ACROSS INDIANA TONIGHT
AND MONDAY. SHOWERS AND PERHAPS A FEW THUNDERSTORMS WILL ACCOMPANY
THE LOW PRESSURE SYSTEM TONIGHT AND AGAIN ON MONDAY.

THE LOW THE LOW WILL DEPART ON MONDAY NIGHT AS A RIDGE OF HIGH
PRESSURE ONCE AGAIN BUILDS ACROSS THE OHIO VALLEY FROM THE WEST.
THIS WILL BRING A RETURN TO DRY WEATHER FOR THE MIDDLE PART OF THE
WEEK. BY WEDNESDAY...MUCH WARMER AIR WILL ARRIVE IN THE AREA ON
SOUTHWEST WINDS AHEAD OF AN APPROACHING AREA OF LOW PRESSURE. THIS
WILL SEND HIGH TEMPERATURES FOR WEDNESDAY INTO THE UPPER 80S. MORE
SHOWERS AND STORMS WILL BE POSSIBLE ON WEDNESDAY AND THURSDAY AS
THAT LOW PRESSURE SYSTEM PASSES THROUGH THE AREA.

THE REMAINDER OF THE EXTENDED PERIOD WILL BE DRY AS HIGH PRESSURE
BUILDS BACK INTO CENTRAL INDIANA.

&&

.NEAR TERM /REST OF TONIGHT/...

ISSUED AT 938 PM EDT SUN JUN 9 2013

EVENING UPDATE WAS FOCUSED ON POPS FOR OVERNIGHT. BASED ON RADAR
TRENDS INCREASED POPS ACROSS THE CWA TO 100 PERCENT AND TAPERED
BACK MENTION OF THUNDER TO CHANCES EARLY...THEN ISOLATED AFTER
MIDNIGHT. MADE SOME MINOR MODIFICATIONS TO OTHER WEATHER ELEMENTS
TO ACCOUNT FOR LATEST TRENDS. PREVIOUS FORECAST DISCUSSION
FOLLOWS...

PRECIPITATION LOOKS LIKE A GOOD BET ACROSS CENTRAL INDIANA
TONIGHT. THE FIRST SHOT LOOKS TO ARRIVE FROM THE SOUTH AS THE
PRECIP OVER KENTUCKY ADVECTS INTO CENTRAL INDIANA. THE GFS 305K
ISENTROPIC SURFACE SHOWS GOOD LIFT ASSOCIATED WITH THIS FEATURE
ADVECTING NORTHEAST ACROSS THE EASTERN PARTS OF OUR FORECAST AREA
LATE THIS AFTERNOON AND EARLY THIS EVENING. THE SECOND SHOT AT
PRECIPITATION COMES AFTER 00Z AS THE PRECIP ASSOCIATED WITH THE
TROUGH OF LOW PRESSURE ARRIVES. GOOD LOWER LEVEL Q VECTOR
CONVERGENCE PUSHES THROUGH THE AREA WITH THE TROUGH OF LOW
PRESSURE AS THE HRRR SUGGESTS AN AREA OF SHRA WITH TSRA PUSHING
THROUGH THE STATE THIS EVENING. FURTHERMORE...FORECAST SOUNDINGS
INDICATE GOOD SATURATION...PARTICULARLY DURING BY 06Z TIME FRAME.

THUS WILL TREND POPS HIGHER THAN MAVMOS...PARTICULARLY EARLY ON IN
THE EAST AS THE TSRA AND SHRA ARE EXPECTED TO MOVE IN AND ACROSS
THE AREA AND THEN AGAIN ACROSS THE WEST AND CENTRAL AREA DURING
THE MIDDLE TO LATER PARTS OF THE FORECAST PERIOD. GIVEN THE CLOUDS
AND RAIN WILL TREND LOWS AT OR ABOVE MAVMOS.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY/...

ISSUED AT 103 PM EDT SUN JUN 9 2013

MAIN FORECAST CHALLENGE FOR THIS PERIOD WILL BE POPS N MONDAY. GFS
AND NAM DEPICT THE LOW PRESSURE SYSTEM OVER IOWA PUSHING THROUGH
AND EXITING CENTRAL INDIANA ON MONDAY AFTERNOON. BROAD CYCLONIC
LOWER LEVEL FLOW WILL BE IN PLACE. FORECAST SOUNDINGS SHOWS STEEP
LAPSE RATES BY 18Z MONDAY WITH GOOD MOISTURE STILL AVAILABLE. CAPE
REMAINS IN EXCESS OF 1000 J/KG AND CONVECTIVE TEMPS ARE ONLY IN
THE LOWER 70S. THUS GIVEN THE FLOW...THE FORCING AND DAYTIME
HEATING SOME SCT SHRA AND ISOLATED TSRA WILL BE POSSIBLE. WILL
STICK CLOSE TO THE TO THE MAVMOS POPS HERE GIVEN THE HIT OR MISS
CHANCES OF CONVECTIVE PRECIP IN THIS SET UP. WITH LITTLE CHANGE IN
THE AIR MASS WILL USE A BLEND ON HIGHS AS GOOD CLOUD COVER COULD
BE PRESENT WITH THE PASSING LOW.

THE LOW PRESSURE SYSTEM DEPARTS ON MONDAY AND AS GOOD RIDGING
BUILDS ALOFT ON MONDAY NIGHT THROUGH TUESDAY. TIME HEIGHTS AND
FORECAST SOUNDINGS DRY OUT THE COLUMN CONSIDERABLE AS THE
CONVECTIVE TEMPS BECOME UNREACHABLE. AGAIN THERE IS VERY LITTLE
CHANGE IN THE AIR MASS FOR THIS SYSTEM AND AS THE RIDGE QUICKLY
MOVES EAST OF INDIANA BY LATE TUESDAY...STRONG WARM AIR ADVECTION
ONCE AGAIN TAKES SHAPE ACROSS CENTRAL INDIANA. THE GFS FORECAST
SOUNDINGS HINT EVEN WITH THE WARM AND HUMID AIR MASS IN PLACE
700MB TEMPS WILL BE NEAR 12C...WHICH IS USUALLY A PRETTY DARN GOOD
CAP. THUS WILL KEEP A DRY FORECAST FROM MONDAY NIGHT THROUGH
WEDNESDAY...WITH SLOWLY MODERATING TEMPERATURES WARMER EACH DAY.
WILL TREND TOWARD THE WARMER SIDE OF GUIDANCE DURING THE MONDAY
NIGHT THROUGH WEDNESDAY TIME PERIOD.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
ISSUED AT 250 PM EDT SUN JUN 9 2013

MAIN FOCUS OF THE EXTENDED WILL BE STORM CHANCES WEDNESDAY NIGHT...
EARLY THURSDAY AND AGAIN OVER THE WEEKEND. MODELS REMAIN IN GOOD
AGREEMENT IN MAINTAINING A NORTHWEST FLOW ALOFT ACROSS THE
NORTHERN U.S. FROM THE PLAINS EASTWARD.   A STRONG UPPER RIDGE
WILL BE OVER TEXAS AND OKLAHOMA WHILE AN UPPER UPPER TROUGH MOVES
FROM THE GREAT LAKES INTO NEW ENGLAND AROUND THURSDAY FOLLOWED BY
A WEAKER SYSTEM LATE SATURDAY NIGHT AND SUNDAY.

MODELS HAVE TRENDED A LITTLE WETTER AND FARTHER SOUTH WITH A
POSSIBLE MCS MOVING ACROSS OUR REGION WEDNESDAY NIGHT. SCATTERED
THUNDERSTORMS MAY LINGER INTO THURSDAY. HOWEVER WITH THE MODELS
BEING VERY QUICK TO DRY US OUT...WILL DROP MENTION OF THUNDERSTORMS
FOR THURSDAY AFTERNOON.

THURSDAY NIGHT THROUGH EARLY SATURDAY WILL BE DRY AS A WEAK RIDGE
OF HIGH PRESSURE MOVES EAST ACROSS OUR REGION.  MODELS ARE A LITTLE
MORE PROGRESSIVE WITH THE WEEKEND.  BUT THEY MAY BE A BIT TOO FAST.
FOR NOW LEAN TOWARDS THE SLOWER HPC SOLUTION.

WENT WITH A MOS BLEND MOST PERIODS...EXCEPT A TAD WARMER FOR HIGHS
FRIDAY AND SATURDAY AS THERE WILL BE LOTS OF SUN AND INCREASING
WARM ADVECTION.

&&

.AVIATION /DISCUSSION FOR 100600Z TAF ISSUANCE/...
ISSUED AT 1256 AM EDT MON JUN 10 2013

SCATTERED SHOWERS WITH POTENTIAL FOR MVFR WILL GIVE WAY TO MVFR
CONDITIONS LATER DURING THE NIGHT. THESE SHOULD PERSIST UNTIL MONDAY
AFTERNOON...WHEN VFR RETURNS..

BULK OF CONVECTION SHOULD BE OUT OF THE TAF SITES BY VALID TIME
LEAVING BEHIND SCATTERED SHOWERS. THESE SHOULD CONTINUE THROUGH THE
MORNING HOURS ON MONDAY AS AN UPPER LOW MOVES INTO THE AREA.

OUTSIDE OF SHOWERS PREDOMINANT MVFR CEILINGS AND PERHAPS
VISIBILITIES WILL MOVE IN OVERNIGHT AND PERSIST THROUGH MONDAY
MORNING AS THE UPPER LOW MOVES IN. CEILINGS SHOULD LIFT TO VFR BY
17Z OR SO. ADDITIONAL SCATTERED SHOWERS MAY DEVELOP MONDAY AFTERNOON
BUT CONFIDENCE IS TOO LOW TO MENTION THIS FAR OUT.

WINDS WILL GENERALLY REMAIN NEAR OR BELOW 10KT FOR THE PERIOD.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS...PUMA
NEAR TERM...SMF/PUMA
SHORT TERM...PUMA
LONG TERM....JEH
AVIATION...50

VISIT US AT HTTP://WWW.WEATHER.GOV/IND

FOLLOW US ON TWITTER AND YOUTUBE AT:
WWW.TWITTER.COM/NWSINDIANAPOLIS
WWW.YOUTUBE.COM/NWSINDIANAPOLIS
Hazardous weather outlook, Jun 9, 3:48 AM EST, 20 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
448 AM EDT SUN JUN 9 2013

INZ021-028>031-035>049-051>057-060>065-067>072-100900-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
448 AM EDT SUN JUN 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

OUTLOOK: SCATTERED THUNDERSTORMS.

HAZARDS: GUSTY WINDS...FREQUENT LIGHTNING...SMALL HAIL...AND BRIEF
DOWNPOURS.

TIMING: THIS AFTERNOON THROUGH TONIGHT.

DISCUSSION: AN UPPER LEVEL LOW WILL ENTER CENTRAL INDIANA
TODAY...BRINGING SCATTERED SHOWERS AND THUNDERSTORMS. SOME OF THE
STORMS COULD BECOME STRONG AT TIMES TONIGHT ALONG AND AHEAD OF AN
ASSOCIATED COLD FRONT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

OUTLOOK: THUNDERSTORMS ARE POSSIBLE THROUGH MONDAY NIGHT...AND
AGAIN WEDNESDAY AND THURSDAY. SOME OF THE STORMS COULD BECOME
STRONG AT TIMES WITH GUSTY WINDS...FREQUENT LIGHTNING...SMALL
HAIL...AND BRIEF DOWNPOURS.

DISCUSSION: TWO SEPARATE UPPER LEVEL LOWS WILL BRING ROUNDS OF
SHOWERS AND THUNDERSTORMS TO CENTRAL INDIANA DURING THE EARLY AND
MIDDLE PARTS OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

In the hours before

Special weather statement, Jun 9, 10:32 PM EST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1132 PM EDT SUN JUN 9 2013

INZ037>039-045>047-053-054-061-062-100445-
BOONE-TIPTON-HAMILTON-PUTNAM-HENDRICKS-MARION-OWEN-MORGAN-GREENE-
MONROE-
INCLUDING THE CITIES OF...INDIANAPOLIS...BLOOMINGTON
1132 PM EDT SUN JUN 9 2013

...THUNDERSTORMS WITH HEAVY RAIN...

AN AREA OF SHOWERS WITH EMBEDDED THUNDERSTORMS WILL CONTINUE TO
PUSH NORTHEAST ACROSS CENTRAL INDIANA THROUGH 1245 AM. SOME OF THE
STORMS WILL PRODUCE HEAVY RAIN...WITH OVER AN INCH POSSIBLE IN AN
HOUR. THIS MAY CAUSE MINOR FLOODING OF LOW LYING AND POOR DRAINAGE
AREAS. THROUGH 1245 AM SOME OF THE HEAVIEST RAIN WILL FALL ACROSS
AREAS JUST WEST AND NORTH OF INDIANAPOLIS. A FEW STORMS MAY
PRODUCE PEA SIZE HAIL AS WELL.

DO NOT DRIVE WHERE WATER COVERS THE ROAD.

50

The radar

The Indianapolis radar (KIND), 67 km away, was scanning. The volume nearest the first event began at 05:36 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Tipton

When
June 10, 12:35 AM EST to 2:30 AM EST
Where
Tipton County, 0.18 mi NNW of Tipton to 0.12 mi N of Tipton
Cause
Heavy Rain
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
40.282, -86.051

Street flooding, multiple inches deep in some locations, was observed in Tipton due to thunderstorm heavy rainfall.

Flash Flood, Hamilton

When
June 10, 1:01 AM EST to 2:30 AM EST
Where
Hamilton County, 1.41 mi WNW of Arcadia to 1.37 mi WNW of Arcadia
Cause
Heavy Rain
Property damage
$500
Crop damage
$500
Reported by
Broadcast Media
Coordinates
40.176, -86.046

High water was reported on 266th Street, just west of Arcadia, due to thunderstorm heavy rainfall.

Flood, Hendricks

When
June 10, 1:02 AM EST to 2:30 AM EST
Where
Hendricks County, 2.37 mi ESE of Danville
Cause
Heavy Rain
Property damage
$500
Crop damage
$500
Reported by
Broadcast Media
Coordinates
39.762, -86.487

Water was reported over the roadway near the intersection of Main Street and County Road 200 East due to thunderstorm heavy rainfall.

Flash Flood, Tipton

When
June 10, 1:19 AM EST to 2:30 AM EST
Where
Tipton County, 1.68 mi NE of East Union to 1.56 mi NE of East Union
Cause
Heavy Rain
Property damage
$500
Crop damage
$500
Reported by
Law Enforcement
Coordinates
40.240, -86.111

Several streets in Tipton were flooded but remained passable due to thunderstorm heavy rainfall. High water signs were reported near the intersection of State Route 31 and County Road 450 South, southwest of Tipton.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2013Every state in 2013This day in weather historyWarnings in Indiana, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 465671, 465672, 465673, 465674.